Oklahoma, 2021

Heat in Oklahoma, September 1 to 3, 2021

September 1 to 3, 2021 · NWS OUN · 1 event in 1 county or zone

Hot and humid conditions persisted for the first few days of the month, with heat indcies over 105 reported in portions of central and eastern Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot and humid conditions persisted for the first few days of the month, with heat indcies over 105 reported in portions of central and eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 1, 11:41 AM CST, 19 minutes earlier.

Area forecast discussion, Sep 1, 11:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1241 PM CDT Wed Sep 1 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 252 AM CDT Wed Sep 1 2021

Mid/upper high will continue to build into the region
today. This will lead to hot and humid conditions with triple digit
heat index values expected this afternoon. Heat indices as high as
105+ will be possible in some areas so a heat advisory has been
issued. Will not make any changes to the advisory on this shift.

With the high pressure in the region, showers/storms will become
less likely. However, can not completely rule out a few isolated
showers/storms this afternoon due to heating but identifying where
this would happen is difficult and most places will remain dry. Some
of the CAMs have hinted at this activity being possible as well.
Have less than 15% PoPs in the forecast with a mention of isolated
storms for parts of the fa. Any potential for storms is expected to
end after sunset.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 252 AM CDT Wed Sep 1 2021

Models show a weak shortwave moving from the central Rockies into
the Plains Thursday with showers/storms developing to the W and NW
of the fa near a front. This activity could then move into NW
portions of the fa Thursday afternoon/night. The front is expected
to gradually move closer to the area Friday with showers/storms
remaining possible near the front and extending into northern
portions of the fa. Models show the front and/or outflow boundary
moving into the area this weekend which will cause rain chances to
spread/shift further south across the fa. Meanwhile, models show the
mid/upper high flattening some with the high pressure center
shifting into the southwest U.S. by early next week and NW flow
developing over the central U.S. Models have the mid/upper high
shifting back towards the region towards the middle to late part of
next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Wed Sep 1 2021

All of our terminals are expected to remain under VFR conditions
through the entire forecast period. Some of the CU this afternoon
could build into a thunderstorm near the Red River affecting
terminal KSPS, but chances are so low that it was left out of the
TAF. South surface winds may back more southeasterly after 00Z. A
nocturnal low-level jet may result in some wind gusts after 00Z
affecting terminals in western Oklahoma. Expect surface winds to
veer more southerly after 14Z.

&&

.UPPER AIR...
Issued at 604 AM CDT Sun Aug 29 2021

No upper air flights are planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  99  74  96  74 /  10  10   0  10
Hobart OK        101  74  97  74 /  10  10  10  10
Wichita Falls TX 100  74  98  74 /  10  10   0   0
Gage OK           99  72  96  72 /   0  10  20  40
Ponca City OK     98  72  96  74 /   0   0  10  20
Durant OK        100  74  98  74 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-039>043-045>048-050>052.

TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...68
Hazardous weather outlook, Sep 1, 11:00 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 PM CDT Wed Sep 1 2021

OKZ004>048-050>052-TXZ083>090-021700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 PM CDT Wed Sep 1 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Triple digit heat indices will be possible across much of the area
today with values of 105 or higher possible. A heat advisory is in
effect for this afternoon across portions of north central,
central, south central, and southeast Oklahoma. Take steps to
prevent heat related illnesses.

.Thunderstorms...
A few isolated storms may develop this afternoon. If storms do
develop, brief heavy downpours and gusty winds would be the main
concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heat...
Triple digit heat index values will continue to be possible for
at least parts of the area Thursday into Saturday. Drink plenty of
fluids and take other steps to prevent heat related illnesses.

.Thunderstorms...
Showers and thunderstorms will be possible across portions of
northern and central Oklahoma, mainly north of I-40, Thursday
afternoon into Friday, with the highest chances in northern
Oklahoma. Rain chances will then spread south over the weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
September 1, 12:00 PM CST to September 3, 8:00 PM CST
Where
Oklahoma forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Several heat related illnesses were reported across the OKC metro over this three day period.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986814.